Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Does Metaprolol cause thinning and breaking of hair?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11939 Questions
I am having a problem with my hair thinning and breaking off on the top of my head. I have spent this morning going thru the drugs I take to find out why. I have found that metaprolol has that affect. I am 62 years old and have been on this medication since 2004. Along with clopedigrol(sp) -venlafaxine 37.5 - atorvastatin 20 mg.
Posted Thu, 27 Feb 2014 in Skin Hair and Nails
Answered by Dr. Michelle Gibson James 52 minutes later
Brief Answer: it is a possible cause of hair loss Detailed Answer: HI, thanks for using healthcare magic You are correct , out of the list of medications mentioned, metoprolol is the only one that can contribute to hair loss. Drugs that cause hair loss can do so in 2 ways but the most common is by a process called telogen effuvium. In this process the hair follicles go into their resting phase early and earlier than they should. In most persons the hair loss would start within a few months of starting the medication but the time period can vary from one person to the next. If medication is the source of your hair loss, discontinuation may improve the problem. This would have to be discussed with your doctor who can suggest an alternative agent that would still effectively treat your hypertension and not cause any bothersome side effects.It can take 3 to 4 months for a response if it is going to occur. In rare circumstances the loss can be permanant Other causes of hair loss are:(1)emotional stress, (2)thyroid disease (hypothyroidism), (3)iron deficiency anemia, (4)post major surgery, (5)genetically determined by family history (most common cause), (6)infection particularly fungal, (7)deficiency of vitamins such as vitamin b12, (8) protein deficient intake- hair is composed of a significant amount of protein I hope this helps,feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Does Metaprolol cause thinning and breaking of hair? 33 minutes later
The hair sticks to my scalp, has static electricity even when lotion or conditioner applied directly to the hair. I have a scar tissue from a very BAD hair dresser that burnt my hair and scalp chemically and by heat. Its still there and hair grows out of it and will be long and kinky at times. Now the rest of the top of my head looks the same, really short burr looking. Just enough long hair in very front to cover this. Could this be the result of that, the beauty shop trip.? Who do I see?
Answered by Dr. Michelle Gibson James 1 hour later
Brief Answer: a dermatologist Detailed Answer: Hi Any trauma to the scalp from any source including chemicals can result in hair loss but normally this is a temporary reaction and would last a few months at most. IN terms of treatment of hair loss, a dermatologist would be the best option. The skin on the scalp falls into their speciality. Please feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor